Aa
Aa
A
A
A
Close
Avatar universal

Weaning off Lexapro??

I was on 10mg of Lexapro for about a month for severe anxiety and panic disorder then 2 days ago my doctor upped me to 20mg. I take it at night and today I feel so dizzy and it’s been giving me terrible headaches and I don’t think it’s really working for me and doing more harm than good. I’m thinking of weaning myself off of it but I don’t know how? Should I take 10mg one week and 5 the next? I need advice. And also, with me being on Lexapro for such a short time will my withdrawal symptoms be as bad? Did anyone successfully come off Lexapro? Thanks in advance!
2 Responses
Avatar universal
Side effects tend to go away with time so you might want to consider not dropping it yet. It takes up to 8 weeks to receive the full effect, and you have been on the lowest dose that a lot of people don't get any effect on.

However I would discuss the dizzy feeling with doc if you feel this way for a few days.
Everyone is different and some people come off this med with no withdrawal, but don't cold turkey off any med like this unless doc says it is ok.
Avatar universal
This is a common side effect of Lexapro.  It's possible this will pass with time and it's possible it won't.  As for stopping, I hope you have a psychiatrist, as they give you at least some chance of having studied withdrawal issues.  Regular docs usually aren't as well informed about it as it's not their specialty, but some do know.  The docs are who you should ask about weaning off, but there are also books out there and lots of articles about this.  From my own research, the best way to stop one of these meds is to follow a tapering schedule that suits you, not one the doc uses for everyone.  You are the only you, and we react differently to being on medication and going off of it.  You'll know if you're quitting too quickly.  Know that when you go up in dose on a med, it's pretty much like starting anew -- you can get new side effects that either go away or don't.  I will say that when I was on this med, the manufacturer set the dosage as 10mg for anxiety and 20mg for depression, but experience varies by the individual.  I didn't get the really bad side effects until I was upped to 30mg, as for me the drug didn't really work much.  As for whether you will get withdrawal effects, nobody knows.  But the less a drug works usually the easier it is to stop taking, as one big reason a particular drug doesn't work is it's just not being absorbed well and so your brain isn't as deeply affected by it as it would be if it worked well.  Also, as you say, the less time you're on a med usually the easier it is to quit.  But unfortunately, you can't count on generalizations in this area applying to you, so it's always best to play it safe and taper off safely.  Good luck either way.
Have an Answer?

You are reading content posted in the Depression Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.